Missouri, 2023

Drought in Missouri, September 1 to 30, 2023

September 1 to 30, 2023 · NWS SGF · 14 events in 14 counties and zones

Some locations saw improvement through the month but areas of the Extreme (D3) Drought saw expansion through the end of September. Drought conditions did contract across portions the Missouri Ozarks generally along and south of I-44.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Some locations saw improvement through the month but areas of the Extreme (D3) Drought saw expansion through the end of September. Drought conditions did contract across portions the Missouri Ozarks generally along and south of I-44. Rainfall amounts from 1 to 3 inches with localized 3 to 5 inch amounts occurred during the month allowing for improvement of drought conditions over southern Missouri. Across central Missouri Extreme (D3) and Severe (D2) drought expanded or remained. Severe (D2) drought also contracted in southwestern Missouri. Moderate (D1) Drought and Abnormally Dry (D0) condition areas made up much of the remainder of the area though some locations saw the removal of all drought conditions. The primary impacts of the drought occurred in the agricultural communities. Hay growth was impacted along with reports of crop and vegetation impacts due to limited soil and surface moisture, dry stock ponds and low flows on some streams and rivers. Final reports of damages will be placed in the last month the drought occurred in the counties impacted in 2023. .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 31, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Aug 31, 11:32 PM CST, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
1232 AM CDT Fri Sep 1 2023

Key Messages:

1. Below normal temperatures are expected through Friday. Morning
lows in the 50s tonight into Friday morning, with upper 40s
likely across portions of the eastern Ozarks.

2. Warming trend will occur this weekend into next week with
above normal temperatures expected. Heat Index values around 100
will be possible early next week.

3. Dry conditions expected through the weekend with 20 to 30
percent rain chances occurring during the middle of next week.

.SHORT TERM...(This evening through Friday)
Issued at 255 PM CDT Thu Aug 31 2023

Surface high pressure and a cooler air mass is currently over the
region this afternoon. Temperatures are currently ranging from the
middle 70s across central Missouri to the middle 80s across
extreme southeastern Kansas this afternoon.

The area of high pressure and cooler air mass will remain over the
region tonight into Friday. Lows tonight into Friday morning will
cool into the 50s with readings in the upper 40s likely across
portions of the eastern Ozarks under clear skies and light winds.

The area of high pressure will start to move off to the east on
Friday. Highs will range from the lower 80s across the eastern
Ozarks to the upper 80s across extreme southeastern Kansas on
Friday.

No rainfall will fall will occur across the area through Friday.

.LONG TERM...(Friday Night through Thursday)
Issued at 255 PM CDT Thu Aug 31 2023

The upper Level ridge will then start to build back to the east
towards the area this weekend. As a result a warming trend will
occur across the region. Highs will range from the middle 80s to
the lower 90s on Saturday and then the upper 80s to the middle 90s
Sunday into the middle of next week. A dry air mass will be over
the area so no rain is expected through the weekend and humidity
will not be overly high through the weekend.

Ensemble models continue to show an upper level disturbance move
north towards the area next week. Low level moisture could
increase slightly with heat index values in the 100 to 105 range
possible early next week. There will also be the chance for some
showers and a few thunderstorms during the middle of next week,
but there is still differences in the models on the exact track
and timing of the disturbance.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1231 AM CDT Fri Sep 1 2023

VFR conditions are expected through the TAF period with mostly
clear skies. Winds will remain out of the southeast with speeds
less than 10kts.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Burchfield
Hazardous weather outlook, Aug 31, 12:21 PM CST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
121 PM CDT Thu Aug 31 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
121 PM CDT Thu Aug 31 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Above normal temperatures will return to the area this weekend
  into next week. Heat index values in the middle 90s to around
  100 are likely early next week.

  There is a 20 to 30 percent chance of thunderstorms Tuesday and
  Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Barton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
37.502, -94.347 (the zone’s center; the record gives no point)

Far northern Barton County improved with Extreme (D3) Drought moving out of the county leaving Severe (D2) Drought. Moderate (D1) Drought remained across the county with the southern third of the county improving to Abnormally (D0) Dry conditions. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Vernon

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Vernon forecast zone
Reported by
Drought Monitor
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

There was a little contraction to the Extreme (D3) Drought conditions during September with Severe (D2) drought across the areas of the county that saw improvement. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, St. Clair

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
Drought Monitor
Coordinates
38.037, -93.776 (the zone’s center; the record gives no point)

St Clair County saw Extreme (D3) drought expand across the entire county through the moth with well below normal rainfall occurring. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Cedar

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cedar forecast zone
Reported by
Drought Monitor
Coordinates
37.724, -93.857 (the zone’s center; the record gives no point)

Little to no changes to ongoing drought conditions occurred during the month. The Extreme (D3) drought shifted across the northern half of the county with the remainder in Severe (D2) Drought status. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Dade

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dade forecast zone
Reported by
Drought Monitor
Coordinates
37.432, -93.850 (the zone’s center; the record gives no point)

A few periods of rainfall allowed for the some improvements, though Severe (D2) Drought remained across the northern portions of the county with the remainder of the county in Moderate (D1) Drought or Abnormally Dry (D0) conditions. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showed modest impacts due to limited rainfall. Crop and vegetation growth showed signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Benton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Benton forecast zone
Reported by
Drought Monitor
Coordinates
38.295, -93.288 (the zone’s center; the record gives no point)

A dry month overall allowed for the expansion of Extreme (D3) Drought conditions back into the western third of the county. Severe (D2) Drought remained across the reminder of the county. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showed modest impacts due to limited rainfall. Crop and vegetation growth showed signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Hickory

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hickory forecast zone
Reported by
Drought Monitor
Coordinates
37.941, -93.321 (the zone’s center; the record gives no point)

Extreme (D3) Drought condition expanded back into the western two thirds of the county with Severe (D2) Drought in the remainder of the county. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showed modest impacts due to limited rainfall. Crop and vegetation growth showed signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Polk

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
37.617, -93.400 (the zone’s center; the record gives no point)

Limited amounts of rain fell across the region during the month allowing Extreme (D3) Drought to expand back into the far northwestern portions of the county. Severe (D2) Drought conditions contracted north slightly with Moderate (D1) Drought across the remainder of the county. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Morgan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Morgan forecast zone
Reported by
Drought Monitor
Coordinates
38.424, -92.886 (the zone’s center; the record gives no point)

No change to the Severe (D2) Drought conditions were noted in September. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Dallas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Drought Monitor
Coordinates
37.680, -93.024 (the zone’s center; the record gives no point)

After conditions improved below Severe (D2) Drought conditions at the end of August Severe (D2) Drought redeveloped across portions of the county in September. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for from September through the end of 2023 will be included in future reports when the drought ends and loses are assessed.

Drought, Camden

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Camden forecast zone
Reported by
Drought Monitor
Coordinates
38.027, -92.766 (the zone’s center; the record gives no point)

After conditions improved below Severe (D2) Drought conditions at the end of August Severe (D2) Drought redeveloped across portions of the county in September. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for from September through the end of 2023 will be included in future reports when the drought ends and loses are assessed.

Drought, Laclede

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Laclede forecast zone
Reported by
Drought Monitor
Coordinates
37.658, -92.590 (the zone’s center; the record gives no point)

After conditions improved below Severe (D2) Drought conditions at the end of August Severe (D2) Drought redeveloped across portions of the county in September. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for from September through the end of 2023 will be included in future reports when the drought ends and loses are assessed.

Drought, Miller

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Miller forecast zone
Reported by
Drought Monitor
Coordinates
38.215, -92.428 (the zone’s center; the record gives no point)

After conditions improved below Severe (D2) Drought conditions at the end of August Severe (D2) Drought redeveloped across portions of the county in September. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for from September through the end of 2023 will be included in future reports when the drought ends and loses are assessed.

Drought, Maries

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Maries forecast zone
Reported by
Drought Monitor
Coordinates
38.162, -91.925 (the zone’s center; the record gives no point)

After conditions improved below Severe (D2) Drought conditions at the end of August Severe (D2) Drought redeveloped in the northeastern portions of the county in September as Moderate (D1) Drought developed and covered the rest of the county. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for from September through the end of 2023 will be included in future reports when the drought ends and loses are assessed.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142133, 1142134, 1142135, 1142137, 1142138, 1142148, 1142150, 1142151, 1142152, 1142153, 1142154, 1142155, 1142156, 1142157.